News

Atypical Fractures Rise With Bisphosphonate Use


 

From the Annual Meeting of the American Society For Bone And Mineral Research

“These data do not suggest you should stop using bisphosphonates, especially in women with osteoporosis. Bisphosphonates look pretty safe for the first few years,” Dr. Ott said. But, she added, “the data argue that if a patient does not have osteoporosis, then bisphosphonates are not the appropriate drug.”

The ASBMR task force reviewed Dr. Ott's data before issuing its recommendations in October 2010. The data “were very informative for establishing incidence rates for these fractures,” Dr. Shane said in an interview.

Another talk at the meeting presented additional data documenting the relative risks of atypical and typical fractures with bisphosphonate treatment.

Patients taking a bisphosphonate face a risk of about 1 additional subtrochanteric hip fracture for every 100 typical hip fractures prevented, according to an analysis of national data during 1996–2007.

The new data present no direct evidence for a role of bisphosphonate use in causing subtrochanteric hip fractures, which along with femoral shaft fractures constitute the “atypical” category. But the temporal link between the steady increase in bisphosphonate use among elderly American women during 1996–2007 and the concurrent rise in subtrochanteric fractures also in elderly American women strongly suggests that a causal link exists, John Wang, Ph.D., a statistician at the National Institute of Arthritis and Musculoskeletal and Skin Diseases, said.

He analyzed data on U.S. subtrochanteric fracture rates from the Nationwide Inpatient Sample during 1996–2007, along with data on U.S. bisphosphonate use from the Medical Expenditure Panel Survey. The analysis showed that the start of widespread bisphosphonate use in 1996, quickly followed by even broader use over the following years, had a temporal relationship with subtrochanteric fractures, which began rising in 2000.

Recommended Steps to Reduce Risk

Despite substantial evidence linking long-term bisphosphonate use and an increased rate of atypical femur fractures, bisphosphonates remain an effective and attractive drug class for treating osteoporosis, experts said at the meeting.

The task force assembled by the ASBMR recommended several steps for physicians to take when they prescribe a bisphosphonate to reduce the atypical fracture risk faced by patients.

Patients with a low absolute fracture risk should not receive a bisphosphonate, said Dr. Peter R. Ebeling, a task force member, summarizing the group's recommendations at the ASBMR's annual meeting.

Another step is minimizing the duration of bisphosphonate treatment. This means realizing that patients with secondary causes of rapid bone loss may not need long-term bisphosphonate treatment. Continued use of the drugs beyond 5 years should be evaluated annually, said Dr. Ebeling, professor and chairman of medicine at the University of Melbourne.

Patients without a recent fracture and with a femoral neck T score of more than −2.5 after 5 years of continuous bisphosphonate treatment should receive consideration for a drug holiday. Patients who are taken off bisphosphonate treatment should undergo an annual assessment of their clinical status, markers of bone turnover, bone density, and fracture risk.

Because a majority of patients who developed an atypical fracture on bisphosphonate treatment had prodromal pain in their thigh or groin, physicians should alert patients to watch for and promptly report such pain. During regular examinations of patients on a bisphosphonate or another potent antiresorptive drug, physicians should ask if prodromal pain exists. When suspicious pain occurs, the patient needs “urgent” radiographic assessment of both femora, even for unilateral pain, Dr. Ebeling said. If the radiographs appear normal, perform a follow-up examination by MRI or radionuclide scintigraphy scanning. Physicians should be aware that bilateral, atypical femur fractures can occur; patients with an atypical fracture of one femur face a fracture risk in their contralateral femur.

If a patient has a fracture while on a bisphosphonate, treatment with the bisphosphonate or any other potent antiresorptive drug should stop. At that time, assess the patient's calcium and vitamin D status and prescribe adequate supplementation if needed. The physician should consider prescribing teriparatide to improve fracture healing, particularly if it appears that the fracture has not healed by 4–6 weeks following surgical repair. In patients who should not receive teriparatide, such as those with a history of breast cancer or skeletal irradiation, consider another option such as treatment with raloxifene.

When an atypical fracture occurs, the physician “should look at the other leg. It's an opportunity to prevent more fractures by paying attention to a patient's symptoms and acting on them,” said Dr. Elizabeth Shane. Reduced weight bearing can reduce fracture risk in patients who develop prodromal pain or a unilateral, atypical fracture, she said in an interview. Another option is prophylactic rod placement on their intact femur to reduce future fracture risk.

Next Article: